This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:
—Recent widespread use of isoniazid (isonicotinic acid hydrazid) and related drugs in the treatment of tuberculosis makes it appear advisable for us to mention our observation of an undesirable side-effect that heretofore has not been emphasized. This secondary symptom is the onset of dyspnea or increased severity of preexistent dyspnea while therapy with such antituberculous compounds is being maintained.At this hospital, approximately 130 tuberculous patients have been treated with isoniazid since April, 1952, at a dose of 2 to 4 mg. per kilogram of body weight. In this group, 10% have noted onset of, or an increase in, respiratory distress. The majority of these patients had some exertional dyspnea that was due to pulmonary disease prior to the institution of such therapy. It is our belief, in retrospect, that isoniazid might have partially contributed to one death by precipitating respiratory failure. In another patient, preexisting dyspnea,
Hofstra R, Whitehead RE, Fawell WN. REACTIONS FOLLOWING USE OF ISONIAZID. JAMA. 1952;150(5):509. doi:10.1001/jama.1952.03680050075029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: